Alabama, 2009

Damaging Wind in Alabama, June 23, 2009

June 23, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds downed numerous trees across the eastern side of Monroe County especially near the Burnt Corn area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds downed numerous trees across the eastern side of Monroe County especially near the Burnt Corn area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 23, 2:21 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 2:21 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT TUE JUN 23 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...AFTER WHAT HAS SEEMED LIKE A
ENDLESS STRETCH OF DRY DAYS...THE RADAR SCOPE IS FINALLY LIGHTING UP
WITH ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THERE
APPEAR TO BE A FEW FACTORS DRIVING THE CONVECTION TODAY. FIRST...WE
HAVE A WEAK UPPER LEVEL DISTURBANCE...NOTED ON THE 12Z RAOBS OVER NE
AL/NW GA...THAT IS DIVING SOUTH INTO OUR AREA THIS AFTERNOON. A
TONGUE OF HIGHER PRECIPITABLE WATERS (BMX AT 2.04 THIS MORNING) IS
ACCOMPANYING THIS DISTURBANCE...WHICH IS CREATING A MORE CONDUCIVE
ENVIRONMENT FOR CONVECTION. IN ADDITION...A DIFFUSE FRONT/SFC TROUGH
IS MOVING INTO THE CENTRAL PORTION OF AL FROM THE NORTH AND EAST THIS
AFTERNOON...AIDING IN WEAK LOW LEVEL CONVERGENCE. THE DEEPLY MIXED
BOUNDARY LAYER IS KEEPING INSTABILITY IN CHECK WITH THE LATEST SPC
MESOANALYSIS SHOWING 1000-1500 J/KG ACROSS THE CWA...THEREFORE STORMS
ARE NOT BECOMING ALL THAT STRONG AS THEY CONTEND WITH THE DEEP AND
DRY BOUNDARY LAYER. EXPECT SCATTERED CONVECTION TO CONTINUE
DEVELOPING AND MOVING SOUTH TOWARD THE COAST LATE THIS
AFTERNOON/EARLY EVENING IN ADVANCE OF THE SFC TROUGH AND UPPER LEVEL
DISTURBANCE. INSTABILITY PARAMETERS MAY ACTUALLY INCREASE SOME AS WE
APPROACH AND PAST 00Z AS THE MIXED LAYER BECOMES MORE SHALLOW AND
MOIST...HELPING TO SUSTAIN CONVECTION PAST SUNSET. IF ANY STRONGER
CELLS DEVELOP...WE WILL HAVE TO MONITOR THE POTENTIAL FOR STRONG
GUSTY WINDS GIVEN THE STRONG INVERTED V SOUNDINGS AND DCAPES
CURRENTLY EXCEEDING 1000 J/KG. AS THE MID LEVEL DISTURBANCE SLIPS TO
THE SOUTH OF THE FORECAST AREA LATE TONIGHT CONVECTION SHOULD BEGIN
TO WANE. ANOTHER MUGGY NIGHT IN STORE WITH LOWS 70S INLAND TO AROUND
80 ALONG THE COAST.

THE SFC BOUNDARY IS FORECAST TO STALL NEAR THE COAST BY MORNING WITH
A SFC LOW DEVELOPING ACROSS SW AL/NW FL PANHANDLE AND MOVING WEST
THROUGH THE DAY. WEAK CONVERGENCE ALONG THE BOUNDARY IN ADDITION TO
THE AFTERNOON SEA BREEZE SUPPORT A MENTION OF ISOLATED CONVECTION
ACROSS THE CWA. 1000-850 MB THICKNESSES DROP ABOUT 10-12 METERS WHICH
OVERALL SHOULD RESULT IN A DECREASE OF 2-4 DEGREES FROM HIGHS SEEN
THE PAST FEW DAYS. THAT STILL MAKES THINGS RATHER TOASTY WITH HIGHS
IN THE MID TO UPPER 90S ANTICIPATED. HEAT INDICES WILL STILL BE IN
THE 100-105 DEGREE RANGE OVER THE ENTIRE REGION...WITH VALUES OF
105-108 POSSIBLE CLOSER TO THE COAST. DID CONSIDER A HEAT ADVISORY
ALONG THE COAST FOR TOMORROW...BUT UNCERTAIN IF WE WILL HIT THE
CRITERIA OF 108 DEGREES AS DEWPOINTS ARE LIKELY TO MIX OUT SOME IN
THE AFTERNOON...SO WILL LET THE MIDNIGHT SHIFT REEVALUATE. REGARDLESS...
IT IS STILL GOING TO FEEL UNCOMFORTABLE...AND WILL CONTINUE TO CARRY
THIS MESSAGE IN THE HAZARDOUS WEATHER OUTLOOK. /34

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...THE WEAK SFC
BOUNDARY SHIFT BACK TO THE NORTH BY THURSDAY AS THE SFC LOW TREKS
FURTHER WEST. THIS PLACES THE REGION IN A LIGHT SOUTHERLY LOW LEVEL
FLOW WITH THE UPPER LEVEL FLOW VERY WEAK AND ERRATIC THROUGH THE WEEKEND
AS WE ARE POSITIONED BETWEEN THE UPPER RIDGE OVER THE SOUTHERN
PLAINS AND THE TROUGH OFF OF THE EAST COAST. DO NOT EXPECT ANYTHING
MORE THAT ISOLATED TO SCATTERED DIURNAL CONVECTION... TRIGGERED
MOSTLY BY THE SEA BREEZE. THE LATEST GFS AND ECMWF ARE NOW SHOWING
THE BIG RIDGE OVER THE SOUTHERN PLAINS LOSING ITS GRIP FURTHER BY
EARLY NEXT WEEK...ALLOWING MORE TROUGHING OVER THE EASTERN STATES. IF
THIS COMES TO FRUITION...THEN A COLD FRONT MAY APPROACH THE AREA FROM
THE NORTH BY TUESDAY...ENHANCING OUR CHANCE OF PRECIPITATION. THIS
SOLUTION IS SUPPORTED BY THE LATEST 12Z GFS ENSEMBLES. CURRENT
FORECAST OF 30-40 POPS LOOKS GOOD...ESPECIALLY FOR DAY 7. HIGHS IN
THE LOW TO MID 90S THROUGH THE PERIOD WITH LOWS IN THE LOW TO MID
70S. /34

&&

.AVIATION...(18Z ISSUANCE)...HIGH PRESSURE WILL CONTINUE TO RESULT
IN VFR CONDITIONS THROUGHOUT THE PERIOD. /13

&&

.MARINE...HIGH PRESSURE WILL CONTINUE ACROSS THE NORTHWESTERN GULF
OF MEXICO THROUGH FRIDAY...WHILE A WEAK LOW PRESSURE OVER THE
NORTHEASTERN GULF MOVES SLOWLY WESTWARD. A MODERATE NORTHWEST FLOW
IN THE MORNING WILL BECOME WESTERLY DURING THE AFTERNOON THROUGH MID
WEEK. THE WINDS AND SEAS WILL BE LOWER THE LATTER HALF OF THE WEEK
AS THE LOW MOVES WEST OF THE AREA.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE PLAINS AND A LOW OFF THE NEW
ENGLAND COAST WILL CREATE A NORTH TO NORTHWEST FLOW OVER THE AREA. THIS
FLOW WILL LAST THROUGH THURSDAY OVER MOST OF THE AREA... WITH THE
AFTERNOON SEA BREEZE BEING THE EXCEPTION. HOT DAYTIME TEMPERATURES
WILL CREATE A DEEP MIXING LAYER ALONG WITH HIGH DISPERSIONS. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN
THE AFTERNOON AND EARLY EVENING HOURS...THROUGH THE END OF THE WEEK. /34

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  98  77  95 /  30  20  20  30
PENSACOLA   80  97  80  94 /  30  20  20  30
DESTIN      82  94  82  92 /  30  20  20  30
EVERGREEN   73  98  72  96 /  30  20  10  30
WAYNESBORO  73  99  71  97 /  30  20  10  20
CAMDEN      74  99  72  97 /  30  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...AND LOWER MOBILE.

     HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...CLARKE...CONECUH...COVINGTON...ESCAMBIA...
     MONROE...UPPER BALDWIN...UPPER MOBILE...AND WASHINGTON.

FL...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES: INLAND
     ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
     SANTA ROSA.

MS...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...NONE.
&&

34/JFB
13/JC
Hazardous weather outlook, Jun 23, 4:34 AM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
534 AM CDT TUE JUN 23 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-241045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
534 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A VERY HOT AND MUGGY AIR MASS WILL PERSIST OVER THE AREA AGAIN
TODAY...RESULTING IN A CONTINUATION OF OPPRESSIVE HIGH HEAT INDEX
READINGS. HIGHEST HEAT INDEX READINGS ARE EXPECTED TO RANGE BETWEEN
106 AND 111 DEGREES FROM LATE MORNING THROUGH THE AFTERNOON HOURS.
MINIMUM TEMPERATURES TONIGHT ARE FORECAST TO REMAIN AROUND 80 DEGREES
ALONG THE IMMEDIATE COAST AND IN THE MID TO UPPER 70S INLAND AREAS.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE.

A MODERATE NORTHWEST WIND FLOW OVER THE COASTAL WATERS THIS MORNING
AND AGAIN TONIGHT WILL MAINTAIN SEAS OF 3 TO 4 FEET. THE COMBINATION
OF THE WINDS AND SEAS WILL CREATE A LOW IMPACT FOR SMALL CRAFT
OPERATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MODERATE NORTH WIND FLOW OVER THE COASTAL WATERS WEDNESDAY MORNING
WILL MAINTAIN SEAS OF 3 TO 4 FEET. THE COMBINATION OF THE WINDS AND
SEAS WILL CREATE A LOW IMPACT FOR SMALL CRAFT OPERATIONS. THE WINDS
WILL DECREASE AND THE SEAS WILL SUBSIDE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 3:18 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT TUE JUN 23 2009

ALZ060-FLZ005-232200-
COVINGTON-INLAND OKALOOSA-
418 PM CDT TUE JUN 23 2009

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND OKALOOSA
COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF WING...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAUREL HILL...ESCAMBIA FARMS...BLACKMAN...PEADEN AND CRESTVIEW
AIRPORT THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 23, 3:30 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT TUE JUN 23 2009

ALZ056-059-060-232215-
ESCAMBIA-COVINGTON-CONECUH-
430 PM CDT TUE JUN 23 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON AND CONECUH
COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF PAUL...MOVING SOUTH AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROOKLYN...US 29 AND CR 43 AND DIXIE THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 23, 3:51 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT TUE JUN 23 2009

ALZ051-053-232230-
CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
451 PM CDT TUE JUN 23 2009

...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROBJOHN...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAVACA...MT STERLING...BUTLER AND ARARAT THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 23, 4:48 PM CST to 4:50 PM CST
Where
Monroe County, Burnt Corn
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.550, -87.170

Winds estimated at 60 mph downed numerous trees across the eastern side of the county. Most of the tree damage was located near Burnt Corn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181600.